Share this article on:

Absence Seizures Associated With Efavirenz Initiation

Strehlau, Renate MB BCh*; Martens, Leigh MB BCh*; Coovadia, Ashraf MB BCh*; Dandara, Collet PhD; Norman, Jennifer MSc; Maisel, Julia MB BCh*; Kuhn, Louise PhD§¶; Abrams, Elaine J. MD

The Pediatric Infectious Disease Journal: November 2011 - Volume 30 - Issue 11 - p 1001-1003
doi: 10.1097/INF.0b013e318223b680
Brief Reports

Efavirenz, used in treating pediatric human immunodeficiency virus infection, has central nervous system side effects. We report on a 5-year-old girl with perinatally acquired human immunodeficiency virus infection, presenting with new onset absence seizures after starting treatment with efavirenz. Plasma efavirenz values were above therapeutic range. The child was homozygous for the CYP2B6–516T/T genotype, which is associated with poor efavirenz clearance. Seizures abated after efavirenz discontinuation.

From the *Empilweni Services and Research Unit (ESRU), Rahima Moosa Mother and Child Hospital, Johannesburg, South Africa; †Division of Human Genetics, University of Cape Town, Cape Town, South Africa; ‡Division of Clinical Pharmacology, Department of Medicine, University of Cape Town, Cape Town, South Africa; §Gertrude H. Sergievsky Center, College of Physicians and Surgeons, New York, NY; ¶Department of Epidemiology, Mailman School of Public Health, Columbia University, New York, NY; and ∥International Center for AIDS Care and Treatment Programs, Mailman School of Public Health, Columbia University, New York, NY.

Accepted for publication May 10, 2011.

Supported by the Eunice Kennedy Shriver National Institutes of Child Health and Human Development (HD061255).

Address for correspondence: Renate Strehlau, MBBCh, Rahima Moosa Mother and Child Hospital, Private Bag X20, Newclare, Johannesburg, South Africa 2112. E-mail: renate.strehlau@wits.ac.za.

© 2011 by Lippincott Williams & Wilkins, Inc.